Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 108, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2007, 10:04 AM CDT for Jasper County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 10:04 AM CDT (15:04 UTC)
- Expired
- May 23, 2007, 10:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:05 AM CDT | HAIL 1 | Newton, IA | FROM KCCI TV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 231505
SVRDMX
IAC099-231545-
/O.NEW.KDMX.SV.W.0108.070523T1504Z-070523T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JASPER COUNTY IN CENTRAL IOWA...
* UNTIL 1045 AM CDT
* AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR NEWTON...OR ABOUT 32 MILES EAST OF DES
MOINES...AND MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KELLOGG.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN NEWTON WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4173 9319 4186 9301 4186 9284 4186 9283
4186 9278 4185 9277 4178 9277 4160 9302
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 231520
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 AM CDT WED MAY 23 2007
IAC099-231545-
/O.CON.KDMX.SV.W.0108.000000T0000Z-070523T1545Z/
JASPER IA-
1019 AM CDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR EASTERN JASPER COUNTY...
AT 1017 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF
KELLOGG...OR ABOUT 39 MILES NORTHEAST OF DES MOINES...MOVING
NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
QUARTER SIZED HAIL WAS REPORTED WITH THIS STORM IN NEWTON AT 1005
AM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
LAT...LON 4173 9319 4186 9301 4186 9284 4186 9283
4186 9278 4185 9277 4178 9277 4160 9302
$$
VACHALEK000
WWUS53 KDMX 231543
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT WED MAY 23 2007
IAC099-231554-
/O.EXP.KDMX.SV.W.0108.000000T0000Z-070523T1545Z/
JASPER IA-
1044 AM CDT WED MAY 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JASPER COUNTY EXPIRES
AT 1045 AM CDT...
LAT...LON 4173 9319 4186 9301 4186 9284 4186 9283
4186 9278 4185 9277 4178 9277 4160 9302
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 AM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, May 23, 3:40 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT WED MAY 23 2007 .DISCUSSION... MAIN FOCUS WILL BE EVENT OVER THE NEXT 24 TO 48 HOURS AS FRONT FINALLY MOVES EAST. IN LONGER TERM IS SECOND SYSTEM AND AFFECT ON THE AREA. TODAY MAIN S/W REMAINS WEST HOWEVER MINOR WAVES ROTATE THAT SHOULD AID IN DEVELOPING STORMS THIS AFTERNOON. DYNAMICS NOT THAT IMPRESSIVE TODAY BEST LIFT AND FORCING OVER NWRN IOWA OUT OF CWA. HOWEVER SLIGHT RISK SMALL PORTION OF WEST PORTION OF CWA IF HEATING CAN DESTABILIZE AIRMASS. LOOK AT SOUNDINGS SLIGHT INVERSION TO OVERCOME AND CAPE LOW AND FLOW UNIDIRECTIONAL SO COULD EXPECT AN ISOLATED HAILER OR DAMAGING WIND. LATER THIS AFTERNOON AS FRONT BEGINS MOVE EAST DECENT LIFT AND THETA ADVECTION WITH PWS STEADILY INCREASING BEST SHOT FOR HEAVY RAINS INTO THURSDAY MORNING AS DEVELOPMENT WILL SLIDE ALONG THE BOUNDARY AND TRAINING WILL LIKELY BRING 2 INCHES OF RAIN TO SOME LOCATIONS IN WESTERN PORTION OF CWA. EVEN THOUGH THIS RUN SLOWS FRONTAL MOVEMENT HAVE HELD LINE ON TIMING WITH POPS DECREASING FOR THE AFTERNOON ON THURSDAY AS BEST DYNAMICAL FIELDS WELL EAST OF THE CWA. ON FRIDAY DURING DAY LITTLE SUPPORT FOR ANY DEVELOPMENT BEFORE NEXT SYSTEM ARRIVES AS BOUNDARY NORTH OF STATE. LATEST MODEL RUN DOES NOT BRING ANY DYNAMICAL FIELDS INTO THE STATE BEFORE 06Z/26TH SO HAVE LOWERED OR REMOVED POPS FOR FRIDAY EVENING AND THEN SLOWLY RAISED POPS AFTER 06Z. ON SATURDAY MORNING BOUNDARY BACK INTO THE STATE AND GOOD FOCUS FOR DEVELOPMENT AND ONGOING RAIN INTO THE EVENING. NAM TEMPERATURES FOLLOWED FOR THE MOST PART THOUGH SOME ADJUSTING FOR RAIN CLOUD COVER AND FRONTAL MOVEMENT. && .AVIATION/SHORT TERM... COLD FRONT FM THE ERN DAKOTAS THROUGH CEN KS WILL MOVE SLOWLY E TDY. SHOWERS AND THUNDERSTORMS ONGOING OVER WRN IA SHOULD DIMINISH THROUGH THE MORNING. EXPECT ANOTHER ROUND THIS AFTN AS A DISTURBANCE MOVES UP THE BOUNDARY DURING PEAK HEATING REFIRING STORMS. MEAN FLOW PUTS THAT EAST DURING THE 18Z-00Z PERIOD. FRONTAL PASSAGE THROUGH CENTRAL IA IS NOT EXPECTED UNTIL THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && .AVIATION/SHORT TERM...BOKSA .LONG TERM...FORSTER/101/22
Hazardous weather outlook, May 23, 8:10 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 810 AM CDT WED MAY 23 2007 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 241100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES AND ISOLATED HIGHER AMOUNTS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON AND TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. IAZ006-007-016-017-025-026-036-037-047-048-059-060-072-073-082- 083-093-094-241100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON- HARDIN-BOONE-STORY-DALLAS-POLK-MADISON-WARREN-UNION-CLARKE- RINGGOLD-DECATUR- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-241100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 810 AM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF AROUND AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE THREAT CAN NOT BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL. MOYER/FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 18 min |
| May 23, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 36 min |
| May 23, 3:44 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more | 19 hr |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 45 min |
| May 23, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 35 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 25 min |
| May 23, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas | 51 min |
| May 23, 5:02 PM CDT | Flash Flood Warning | DMX | Carroll | 6 hr |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 45 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.